Hail, Garrett
- When
- July 31, 11:34 AM EST
- Where
- Garrett County, 1.74 mi SW of Bittinger
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -79.250
A slow moving area of low pressure produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving area of low pressure produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 31, 10:48 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1148 AM EDT TUE JUL 31 2012 .SYNOPSIS... INCREASING HUMIDITY AND A SLOW MOVING LOW PRESSURE SYSTEM WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... BASED ON BLEND OF RECENT RADAR DATA AND WRF-NMM MODEL OUTPUT, HAVE CONTINUED FORECAST OF THUNDERSTORM CHANCES INCREASING TO LIKELY FOR LATE AFTERNOON AND EARLY EVENING. WRF MODEL OUTPUT SHOWS HAS SUCCESSFULLY FORECASTED ISOLATED THUNDERSTORMS NEAR THE MOUNTAINS EARLY THIS AFTERNOON, SO EXPECT SCATTERED THUNDERSTORMS TO DEVELOP NEXT IN THE LEE OF LAKE ERIE. WRF MODEL OUTPUT THEN SHOWS THESE THUNDERSTORMS DEVELOPING INTO A SCATTERED BAND THAT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE UPPER OHIO VALLEY LATE THIS AFTERNOON INTO EARLY EVENING. SPC SHOWS RESTRICTED POTENTIAL FOR WIND GUSTS AND HAIL WITH THESE STORMS DUE TO LIMITED VERTICAL WIND SHEAR, SO FOR NOW WILL NOT AUGMENT WORDING. MADE MINIMAL TEMPERATURE ADJUSTMENTS BASED ON RECENT GFS LAMP AND MOS OUTPUT. ADDED SLIGHT CHANCE OF THUNDERSTORMS TO AREAS MAINLY NORTH OF I-80 THIS MORNING PER LATEST RADAR TRENDS. ONLY MINOR ADJUSTMENTS WERE MADE TO TEMPERATURES BASED ON CURRENT SURFACE OBSERVATIONS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... MODELS AGREE ON KEEPING ENOUGH LOW LEVEL MOISTURE AND INSTABILITY IN PLACE WEDNESDAY FOR CONTINUED CHANCE POPS ESPECIALLY IN THE SOUTHEAST RIDGES IN CLOSER PROXIMITY TO UPPER LEVEL TROUGH. LOWER CHANCE ACROSS EASTERN OHIO. ECMWF AND GFS THEN BRING IN FAIRLY DEEP DRYING FOR WEDNESDAY NIGHT AND THURSDAY UNDER SURFACE HIGH PRESSURE AND NO MENTION OF PRECIP. WENT CLOSE TO GFS FOR TEMPERATURES AS NAM SEEMS A BIT WARM. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... HAVE INCLUDED A TEMPO GROUP FOR RESTRICTIONS IN THUNDERSTORMS STARTING AROUND 19Z IN THE NORTH AND 23Z IN THE SOUTH AS CONVECTIVE COMPLEX OVER MI MOVES SOUTHEAST. OUTFLOW FROM THIS COMPLEX WILL LIKELY BE FOCUS FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... SCATTERED SHOWERS/STORMS ARE AGAIN EXPECTED ON WEDNESDAY...WITH GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 AM EDT TUE JUL 31 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-010730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 324 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1210 PM EDT TUE JUL 31 2012
MDZ001-311645-
GARRETT MD-
1210 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GARRETT COUNTY...
AT 1207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KITZMILLER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MOUNTAIN LAKE PARK... DEEP CREEK LAKE STATE PARK...
KITZMILLER... BLOOMINGTON...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3946 7910 3945 7910 3941 7913 3940 7916
3939 7916 3938 7919 3936 7922 3935 7925
3933 7926 3940 7941 3956 7931 3948 7906The Pittsburgh radar (KPBZ), 134 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402176.